Alert archive / Mississippi / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 76, NWS New Orleans, LA

May 13, 2011Hancock County, Pearl River County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at May 13, 2011, 2:27 PM CDT for Hancock County, Pearl River County, Mississippi. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2011, 2:27 PM CDT (19:27 UTC)
Expired
May 13, 2011, 3:30 PM CDT
In force
63 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Hancock County, MS, Pearl River County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2741 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2741 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

321 
WUUS54 KLIX 131927
SVRLIX
MSC045-109-132030-
/O.NEW.KLIX.SV.W.0076.110513T1927Z-110513T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
227 PM CDT FRI MAY 13 2011

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HANCOCK COUNTY IN SOUTHERN MISSISSIPPI...
  SOUTHEASTERN PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI...
  THIS INCLUDES THE CITY OF POPLARVILLE...

* UNTIL 330 PM CDT

* AT 223 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTH OF POPLARVILLE...AND MOVING EAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

QUARTER SIZE HAIL ALREADY REPORTED ALONG INTERSTATE 59 JUST EAST OF 
MCNEIL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3087 8934 3074 8933 3053 8934 3050 8964
      3072 8967 3075 8958 3087 8959
TIME...MOT...LOC 1926Z 260DEG 16KT 3074 8953

$$

CAB
1 follow-up statement
523 
WWUS54 KLIX 132024
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
324 PM CDT FRI MAY 13 2011

MSC045-109-132034-
/O.EXP.KLIX.SV.W.0076.000000T0000Z-110513T2030Z/
PEARL RIVER MS-HANCOCK MS-
324 PM CDT FRI MAY 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HANCOCK AND
SOUTHEASTERN PEARL RIVER COUNTIES WILL EXPIRE AT 330 PM CDT...

LAT...LON 3087 8934 3074 8933 3053 8934 3050 8964
      3072 8967 3075 8958 3087 8959
TIME...MOT...LOC 2024Z 260DEG 16KT 3078 8923

$$

BANNAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:37 AM CDT, 10 hours 50 minutes earlier.

Area forecast discussion, May 13, 3:37 AM CDT, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
337 AM CDT FRI MAY 13 2011

.SHORT TERM...
AREA OF SH/TS MOVING THROUGH THIS MORNING HAS SOME IMPRESSIVE
MESOSCALE FEATURES ASSOCIATED WITH IT. A WAKE LOW IS MOVING EAST
WITH THE SYSTEM FORCING A 1015MB SFC HIGH OVER THE CENTRAL GULF
TOWARD THE EAST. THE PRESS GRADIENT BETWEEN THESE TWO IS MAKING
FOR SOME BRIEF STRONG WIND SPEEDS OF 30 TO 40 MPH. A FEW STRIKES
OF LIGHTNING WILL ACCOMPANY SOME OF THE ACTIVITY AS WELL. THE
ACTIVITY IS EXPECTED TO WEAKEN WITH TIME BUT THERE SHOULD BE
ENOUGH INSTABILITY LEFT OVER TO PRODUCE SOME SH/TS OVER THE AREA
TODAY ESPECIALLY AS A STRONG VORT MOVE THROUGH. WILL KEEP POP
LEVELS CLOSE TO THE PREVIOUS PACKAGE. THE WINDS WOULD BE
NEGOTIABLE IF WE COULD JUST GET SOME OF THE WET STUFF IN HERE. NOT
LOOKING FOR ANY ONE TS TO EXHIBIT SEVERE CHARACTERISTICS...BUT
THAT IS NOT TO SAY THAT ANY PARTICULAR CELL COULDN'T BECOME STRONG
ENOUGH TO PRODUCE SMALL HAIL AND WINDS OF 40 TO 50 MPH. THE COLD
FRONT SHOULD MAKE ITS WAY INTO THE AREA BY MIDNIGHT TONIGHT AND
EXIT THE AREA BY 10AM SAT. SOME COOLER TEMPS AND DRY AIR WILL
FILTER IN BEHIND THE FRONT. AS AN UPPER LOW GETS CUT OFF AND
MEANDERS TO THE NE OF OUR AREA...IT SHOULD PROVIDE FOR A FEW
REINFORCING SHOTS OF COOL AIR THAT WILL LAST US INTO THE FIRST OF
NEXT WEEK. OTHERWISE...RELATIVELY DRY CONDITIONS ARE EXPECTED
UNTIL A STRONG SYSTEM CRANKS UP OVER THE TEXAS/OKLAHOMA AREA AND
MOVES A STRONG COLD FRONT INTO THE AREA BY NEXT WEEKEND. THIS WILL
BE WATCHED CLOSELY OVER THE NEXT SEVERAL DAYS FOR THE POSSIBILITY
OF SEVERE WX.

&&

.AVIATION...
CONSIDERABLE CLOUD COVER MOSTLY AT ANVIL LEVELS FROM ONGOING
CONVECTION OFF THE LOUISIANA COAST BUT WITH SOME MVFR MARINE LAYER
DECKS ADVANCING INLAND. A BKN-OVC CEILING SHOULD PREVAIL MUCH OF THE
DAY LIFTING TO VFR LEVELS NEAR 16-17Z. CONVECTION IS EXPECTED TO
DEVELOP SHORTLY AFTER SUNRISE IN RESPONSE TO STRONG VORTICITY
FEATURE PASSING THROUGH THEN SOME FRONTAL FORCING DURING DAYTIME
HEATING AFTER 18Z TO REQUIRE AT LEAST TEMPO GROUP. WIND SHIFT FROM
WEST TO EAST AFTER 00Z WITH VFR CEILINGS OVERNIGHT. 24/RR

&&

.MARINE...
FRONTAL PASSAGE ACROSS THE GULF WATERS SATURDAY MORNING WILL BRING
AN INCREASE TO MODERATE LEVELS AND SEAS BUILDING TO 4 FEET IN OUTER
WATERS INTO SUNDAY. A RE-ENFORCEMENT WITH COLD AIR ADVECTION MAY
PROMPT SMALL CRAFT ADVISORIES FOR AREAS EAST OF THE MS RIVER MONDAY
NIGHT INTO EARLY TUESDAY MORNING. 24/RR

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  87  62  79  54 /  60  30  10  10
BTR  87  65  80  56 /  60  30  10  10
ASD  83  68  81  56 /  60  30  10  10
MSY  85  71  81  61 /  60  30  10  10
GPT  81  70  81  57 /  50  30  10  10
PQL  84  67  81  56 /  50  30  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 13, 11:07 AM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1107 AM CDT FRI MAY 13 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-141615-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1107 AM CDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

..DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS
THE REGION THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. A FEW
THUNDERSTORMS COULD BE STRONG TO LOCALLY SEVERE PRODUCING GUSTY
WINDS OF 40 TO 50 MPH...DIME TO NICKEL SIZE HAIL...CLOUD TO GROUND LIGHTNING
...AND BRIEF HEAVY RAIN. THUNDERSTORM ACTIVITY WILL DIMINISH LATE
THIS EVENING.

THE MISSISSIPPI AND ATCHAFALAYA RIVERS REMAIN ABOVE FLOOD STAGE
AT SEVERAL FORECAST POINTS. PLEASE REFER TO THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FLOOD WARNINGS ARE IN EFFECT FOR SEVERAL POINTS ALONG THE
MISSISSIPPI AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT REPORTS
OF SEVERE WEATHER SHOULD BE FORWARDED TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Special weather statement, May 13, 1:11 PM CDT, 1 hour 16 minutes before
LAZ038-050-131915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
111 PM CDT FRI MAY 13 2011

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING LIVINGSTON
PARISH...TANGIPAHOA PARISH...

AT 110 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF HAMMOND...OR ABOUT OVER
KILLIAN...MOVING NORTHEAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SPRINGFIELD...PONCHATOULA...HAMMOND AND ROBERT

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

BANNAN
Special weather statement, May 13, 1:19 PM CDT, 1 hour 8 minutes before
LAZ061-063-064-068-069-131915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
119 PM CDT FRI MAY 13 2011

...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING JEFFERSON
PARISH...PLAQUEMINES PARISH...ST. BERNARD PARISH...

AT 115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 12 MILES
SOUTHWEST OF BELLE CHASSE TO 14 MILES SOUTHWEST OF PORT SULPHUR...
MOVING EAST AT 20 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
MYRTLE GROVE...POINTE A LA HACHE...PORT SULPHUR AND EMPIRE

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, May 13, 1:44 PM CDT, 43 minutes before
LAZ038-131945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
144 PM CDT FRI MAY 13 2011

...STRONG THUNDERSTORM MOVING EAST AFFECTING TANGIPAHOA PARISH...

AT 142 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTH OF HAMMOND...OR ABOUT 5 MILES
NORTHEAST OF TICKFAW...MOVING EAST AT 10 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...ROBERT

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

BANNAN
Local storm report, May 13, 1:46 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
146 PM CDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             PONCHATOULA             30.44N 90.44W
05/13/2011  M0.75 INCH       TANGIPAHOA         LA   TRAINED SPOTTER

            PENNY SIZED HAIL WAS REPORTED IN PONCHATOULA.

&&

JS
Special weather statement, May 13, 1:49 PM CDT, 38 minutes before
MSZ070-071-131945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
149 PM CDT FRI MAY 13 2011

...STRONG THUNDERSTORM MOVING EAST AFFECTING WALTHALL COUNTY...PIKE
COUNTY...

AT 147 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES EAST OF MCCOMB...OR ABOUT 9 MILES WEST
OF SALEM...MOVING EAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...SALEM

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...SUB
SEVERE HAIL UP TO NICKEL SIZE...AND WIND GUSTS TO NEAR 45 MPH...WHICH
COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD INTENSIFY A LITTLE MORE AND A SEVERE THUNDERSTORM
WARNING MAY BE NEEDED ON IT.
Special weather statement, May 13, 2:19 PM CDT, 8 minutes before
MSZ077-080-132015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
219 PM CDT FRI MAY 13 2011

...STRONG THUNDERSTORM MOVING EAST AFFECTING PEARL RIVER COUNTY...
HANCOCK COUNTY...

AT 214 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF POPLARVILLE...OR ABOUT 5
MILES NORTHEAST OF MCNEIL...MOVING EAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF THE
INDICATED COUNTIES.

THIS IS A SEPARATE CELL THAN WHAT PROMPTED THE WARNING AND IT COULD
INTENSIFY A LITTLE MORE NEEDING A WARNING IN THE NEXT FEW MINUTES.

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BANNAN

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:07 PM CDTSevere Thunderstorm WarningLIXPearl River53 min
May 13, 2:52 PM CDTSevere Thunderstorm WarningLIXPearl River32 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.